New Mexico, 2004

Hail and Damaging Wind in New Mexico, May 9, 2004

May 9, 2004 · NWS ABQ · 6 events in 1 county or zone

An isolated strong thunderstorm formed on the state line just north of Pleasant Hill then moved or developed southwest towards Cannon Air Force Base and finally dissipated after barely entering Roosevelt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An isolated strong thunderstorm formed on the state line just north of Pleasant Hill then moved or developed southwest towards Cannon Air Force Base and finally dissipated after barely entering Roosevelt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 9, 1:58 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, May 9, 1:58 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT SUN MAY 9 2004

.DISCUSSION...CONVECTION INCREASING OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL NEW MEXICO EARLY THIS AFTERNOON...AND ALSO ACROSS PARTS OF
THE FAR EC PLAINS WHERE LOW LEVEL CONVERGENT BOUNDARY EVIDENT
BETWEEN TUCUMCARI AND CLOVIS. MODERATELY HIGH CAPE VALUES AROUND 2000
J/KG WILL SUPPORT A FEW PULSE-TYPE SEVERE STORMS INTO THE EVENING
HOURS...WITH STRONG OUTFLOW WINDS THE MAIN CONCERN. WEAK WINDS ALOFT
SHOULD PRECLUDE ANYTHING FROM BECOMING TOO ORGANIZED.

ELSEWHERE ACROSS THE AREA...CUMULI RATHER FLAT/SHALLOW BUT CAN/T RULE
OUT ISOLATED HIGH BASED TSRA OVER THE GILA REGION AND ALONG EAST
SLOPES OF THE CENTRAL/NORTH CENTRAL MOUNTAINS INTO THE EVENING.
AGAIN...GUSTY WINDS MAIN THREAT. OVERALL...PREVIOUS POP/WX GRIDS HAVE
TRENDS COVERED WELL.

SEVERAL WEAK UPPER CIRCULATIONS EVIDENT ACROSS NORTHERN MEXICO. THE
ONE FEATURE THAT WAS NEAR THE NEW MEXICO BOOTHEEL EARLIER THIS
MORNING APPEARS TO BE NEAR OR JUST SOUTH OF EL PASO THIS AFTERNOON...
AND WAS LIKELY ENHANCING THE CURRENT CROP OF SHRA/TSRA CROP. THIS
FEATURE WILL CONTINUE TO DRIFT EASTWARD TONIGHT...BUT MODELS
DEPICT A COUPLE MORE RIPPLES MAKING THEIR WAY SLOWLY EAST-
NORTHEASTWARD ACROSS SOUTHERN NEW MEXICO/NORTHERN MEXICO AND FAR WEST
TEXAS MONDAY INTO MONDAY NIGHT.  SO IDEA THAT TOMORROW WILL BE A
LITTLE MORE ACTIVE THAN TODAY SEEMS REASONABLE...AT LEAST FORE
CENTRAL AND SOUTHERN AREAS. WILL CONTINUE TO MAINTAIN DRY FORECAST
ACROSS THE NORTHWEST PLATEAU.

BY TUESDAY...DEEPENING TROUGH OVER THE GREAT BASIN WILL RESULT IN
INCREASING SOUTHWESTERLY FLOW ALOFT OVER THE AREA.  POTENTIAL FOR
ACTIVE DRYLINE ACROSS THE FAR EAST...OTHERWISE ENOUGH DRY AIR
INTRUSION FROM THE WEST TO PRECLUDE POPS REMAINDER OF THE
MOUNTAINS AND EAST.  BREEZY MANY AREAS...APPROACHING WINDY ACROSS
THE FAR WEST.

GRADIENTS STRENGTHENING FURTHER WEDNESDAY AS TROUGH PROGRESSES
EASTWARD. SOME DIFFERENCE REGARDING HOW DEEP/SHARP THE TROUGH WILL BE
ONCE IT MOVES THROUGH THE REGION MID-WEEK. PROBABLY ENOUGH
MOISTURE/INSTABILITY TO KEEP LOW CHC POPS IN THE NW AND NC AS SYSTEM
LIFTS TO OUR N. THEN DRY THU/FRI BEFORE LOW LEVEL MOISTURE RETURNS
JUST IN TIME FOR THE WEEKEND. KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 047/086 050/080 042 41000
GALLUP.................... 040/082 041/076 037 41000
GRANTS.................... 042/083 043/078 038 41011
GLENWOOD.................. 053/088 053/084 046 41122
CHAMA..................... 032/076 034/072 032 41111
LOS ALAMOS................ 049/079 050/075 039 41011
RED RIVER................. 030/071 032/067 030 41111
TAOS...................... 037/080 038/075 037 41111
SANTA FE.................. 042/082 043/077 041 41011
SANTA FE AIRPORT.......... 045/084 046/079 043 41011
ESPANOLA.................. 040/085 041/081 044 41011
ALBUQUERQUE HEIGHTS....... 057/084 058/084 054 41011
ALBUQUERQUE VALLEY........ 050/086 051/087 050 41011
ALBUQUERQUE FOOTHILLS..... 051/082 052/081 052 41011
ALBUQUERQUE WEST MESA..... 053/085 054/085 053 41011
SOCORRO................... 051/088 052/085 050 41122
SANDIA PARK/CEDAR CREST... 049/078 051/074 047 41111
MORIARTY/ESTANCIA......... 042/082 044/079 044 41111
CARRIZOZO................. 055/083 055/084 049 41022
RUIDOSO................... 051/076 051/077 048 41122
RATON..................... 041/082 042/082 041 41111
LAS VEGAS................. 043/079 044/079 043 41111
ROY....................... 050/082 051/080 047 41111
CLAYTON................... 055/084 056/083 051 41111
SANTA ROSA................ 053/087 054/088 054 41111
TUCUMCARI................. 058/087 059/088 056 41122
FORT SUMNER............... 057/086 058/087 055 41222
CLOVIS.................... 058/085 059/086 055 41222
PORTALES.................. 058/086 059/087 055 41222
ROSWELL................... 060/088 061/090 057 41122
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

41
Hazardous weather outlook, May 9, 5:00 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 9 2004

NMZ001>021-026-101200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AN ISOLATED
STRONG THUNDERSTORM IS POSSIBLE OVER THE EASTERN PLAINS LATER THIS
AFTERNOON AND EVENING...FROM ROUGHLY ROSWELL TO TUCUMCARI ON EAST.
HAIL TO ONE HALF INCH...WIND GUSTS TO 50 MPH AND BRIEF TORRENTIAL
RAIN ARE ALL POSSIBLE WITH ANY THUNDERSTORM IN THIS AREA BETWEEN
300 PM AND 900 PM MDT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Curry

When
May 9, 3:40 PM MST
Where
Curry County, 1 mi W of Pleasant Hill
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.517, -103.083

Hail, Curry

When
May 9, 3:58 PM MST
Where
Curry County, Clovis
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.400, -103.200

Hail, Curry

When
May 9, 4:15 PM MST to 4:20 PM MST
Where
Curry County, 5 mi N of Clovis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -103.200

Thunderstorm Wind, Curry

When
May 9, 4:40 PM MST
Where
Curry County, 4 mi N of Clovis
Measured
51 kt (59 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.450, -103.200

Hail, Curry

When
May 9, 4:55 PM MST
Where
Curry County, Cannon Afb
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.383, -103.317

Hail, Curry

When
May 9, 5:25 PM MST
Where
Curry County, Cannon Afb
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.383, -103.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391448, 5391453, 5391449, 5391450, 5391451, 5391452.